Potential Association Between Anabolic Androgenic Steroid Abuse and Pituitary Apoplexy: A Case Report.

Details

Ressource 1Request a copy Under indefinite embargo.
UNIL restricted access
State: Public
Version: author
License: CC BY 4.0
Serval ID
serval:BIB_01F23C650CD3
Type
Article: article from journal or magazin.
Collection
Publications
Institution
Title
Potential Association Between Anabolic Androgenic Steroid Abuse and Pituitary Apoplexy: A Case Report.
Journal
Frontiers in endocrinology
Author(s)
Andriuskeviciute A., Cossu G., Ameti A., Papadakis G., Daniel R.T., Dunet V., Messerer M.
ISSN
1664-2392 (Print)
ISSN-L
1664-2392
Publication state
Published
Issued date
2022
Peer-reviewed
Oui
Volume
13
Pages
890853
Language
english
Notes
Publication types: Case Reports
Publication Status: epublish
Abstract
Pituitary apoplexy (PA) is a rare, and potentially life-threatening condition, caused by hemorrhage or infarction into the pituitary gland with a rapid expansion of the contents of the sella turcica, associated with sudden intense headache, neurological and endocrinological deterioration. The identification of risk factors is crucial for prevention and optimal management. Herein we report a case of PA occurring 1 month after the initiation of anabolic androgenic steroid abuse for bodybuilding.
A 40-year-old male patient presents with abrupt onset headache associated with left partial third cranial nerve palsy. The MRI shows a sellar lesion involving left cavernous sinus with a heterogenous anterior aspect of the lesion with hemorrhagic zones in favor of PA. Endocrine work-up shows high testosterone level in patient who was using exogenous testosterone without a medical prescription for a month.
We report a case of PA of a pituitary neuroendocrine tumor occurring shortly after AAS. The association between PA and AAS should be considered as a potential risk.
Keywords
Adult, Headache/complications, Humans, Male, Pituitary Apoplexy/chemically induced, Pituitary Apoplexy/complications, Pituitary Apoplexy/diagnosis, Pituitary Neoplasms/chemically induced, Pituitary Neoplasms/complications, Steroids, Testosterone, anabolic steroid abuse, case report, pituitary apoplexy, pituitary neuroendocrine tumor, risk factors, testosterone abuse
Pubmed
Web of science
Open Access
Yes
Create date
13/08/2022 15:00
Last modification date
14/08/2022 6:40
Usage data